California, 2023Tornadoes in California, May 4, 2023
May 4, 2023 · NWS LOX · 2 events in 1 county or zone
Two weak tornadoes developed across the Los Angeles county area. Both tornadoes occurred in near the communities of Carson and Compton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two weak tornadoes developed across the Los Angeles county area. Both tornadoes occurred in near the communities of Carson and Compton. Both events were classified at EF-0 events from official storm surveys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 4, 4:55 AM PST, 2 hours 50 minutes earlier.
Area forecast discussion, May 4, 4:55 AM PST, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
555 AM PDT Thu May 4 2023
.SYNOPSIS...04/208 AM.
An unseasonably cold late season storm will bring rain and
mountain snow to the area, especially this morning, along with a
chance of thunderstorms. Some shower activity may linger into
Friday. Drier and warmer conditions are expected this weekend
into next week.
&&
.SHORT TERM (TDY-SAT)...04/320 AM.
The upper low is now over Pt Conception. The cold front assoc
with this system is currently at the VTA/LA county line. The front
has produced numerous moderate to strong showers. Although the
front and the showers are moving to the east at a decent clip it
is likely (70 percent chc) that it will be a wet morning commute
across LA county. SLO/SBA/VTA counties will be behind the front at
dawn and the shower activity over these areas will be greatly
reduced. Instability showers forming under the cold core and
showers assoc with a post frontal trof will keep the threat of
shower activity going through the day and overnight. The chc of
these showers is much lower (20 to 30 percent) than this mornings
activity.
There has been no lightning with the front so far but given the
impending destabilization due to the cold core of the low moving
overhead a slight chc of TSTMs still looks good.
Snow is falling at Sandberg (elevation 4500 ft) which is likely
close to the current snow level. The snow level will drop as the
upper low moves closer to LA county and there is a 25 percent chc
of an inch of snow on the Grapevine later this morning or early
afternoon. The most likely snowfall total (70 percent chc) is
around 6 inches but there is 25 percent chc of 10 to 12 inches.
Latest hi rez ensemble guidance shows that the Central Coast will
receive a quarter to a half inch of rain. The SBA south coast
should see .75 to 1.25 inches with the highest amounts in the
foothills of the Santa Ynez Range. Most of VTA county should see
(80 percent confidence) .50 to .75 inches of rain with the
foothills and south facing slopes receiving .75 to 1.30 inches.
The coastal sections of LA county will likely see a little less
rainfall than the VTA coast but the south facing slopes should see
similar amounts as VTA county.
Most of the rain has been produced by the south flow ahead and
with the front. The Central Coast is away from the south flow and
has only received a quarter to a third of an inch of rain. The
best rainfall totals so far are across the SBA south coast where a
half inch to an inch of rain has fallen with local amounts over an
inch in the foothills. VTA county has seen about a half inch to
three quarters of an inch of rain. Since the main front has not
quite reached LA county yet only about a tenth to a quarter inch
of rain has fallen.
SLO/SBA/VTA counties will not see that much additional rainfall
perhaps a quarter inch (but it will not be very homogeneous). LA
county will likely (>60 percent chc) an additional quarter to half
inch of rain with three quarter inch amounts possible over the
eastern San Gabriels.
Max temps today will only be in the lower to mid 60s with a
smattering of upper 50s. These temps would be considered cool in
March nevertheless May. These max temps are 5 to 10 degrees blo
normal across the coasts and 10 to 20 degrees under normal for the
vlys.
Broad slightly unstable slightly moist upper level flow will set
up over the area on Friday. Skies will be quite changeable
varying from partly cloudy to mostly cloudy and back again through
the day. Almost the entire area will have 20 percent chc of a
brief shower.
Hgts rise some on Saturday and there should be a little more
sunshine. The day will be dry and max temps will rise a few more
degrees but will still be well below normal.
.LONG TERM (SUN-WED)...04/317 AM.
A series of trof/upper lows will roll through the NorCal/OR area
during the xtnd period. While these systems will be far enough to
the north to mitigate any rain chances it will keep max temps blo
normal through the period. There will be a decent 5 degree warm up
on Sunday but that will be no where near enough to bring temps up
to normals. There will be enough onshore flow that when combined
with weak troffing will produce a night through morning low cloud
pattern for much of the coasts and some of the vlys.
&&
.AVIATION...04/1254Z.
At 1230Z at KLAX, there was no marine layer nor inversion.
Low to moderate confidence TAFs through 18Z. Chc of isolated showers
will continue through the TAF period for any site through the
morning. Conds with showers will mostly be MVFR or low VFR. Good
confidence in VFR conds with cigs between 040 and 060 aft 18Z.
KLAX...Low confidence in TAF through 18Z. Isolated showers with
bkn020-050 possible through 18Z Thurs. Good confidence in VFR
conds aft 18Z. Good confidence any east wind will remain below 7
kt.
KBUR...Low confidence in TAF through 18Z. Isolated showers with
bkn020-050 possible through 18Z Thurs. Good confidence in VFR
conds aft 18Z.
&&
.MARINE...04/350 AM.
Moderate confidence in the current forecast.
For the outer waters and the Santa Barbara Channel, Small Craft
Advisory (SCA) conds may linger into mid- morning before dropping
and remaining below advisory levels through Friday. There is a
40% chance of SCA level W-NW winds Saturday and Sunday.
For the southern inner waters adjacent to the L.A. Coast, brief
wind gusts to SCA levels are likely early this morning as the
front moves through the area. Then, SCA conds are not expected
this afternoon through Friday, then there is a 40% chance of SCA
level W winds Sat and Sun.
There is a slight chance of thunderstorms over the waters through
this morning, with the best chances through this morning.
Thunderstorms will be capable of producing gusty winds, lightning,
heavy downpours, and hail. Short-lived waterspouts cannot be
ruled out with thunderstorms that form.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory in effect until 2 PM PDT this
afternoon for zones 376-377. (See LAXWSWLOX).
Winter Weather Advisory in effect until 5 PM PDT this
afternoon for zone 380. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 7 AM PDT this morning
for zone 655. (See LAXMWWLOX).
&&
PUBLIC...Rorke
AVIATION...Lund
MARINE...Lund
SYNOPSIS...30
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Special weather statement, May 4, 1:56 AM PST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service OXNARD CA
256 AM PDT Thu May 4 2023
CAZ362-366-368-370-372-373-379-041030-
Eastern Santa Monica Mountains Recreational Area CA-
Los Angeles County Inland Coast including Downtown Los Angeles CA-
Eastern San Fernando Valley CA-Los Angeles County Beaches CA-
Western San Fernando Valley CA-Malibu Coast CA-
Western San Gabriel Mountains and Highway 14 Corridor CA-
256 AM PDT Thu May 4 2023
...Strong thunderstorms will impact portions of central Los Angeles
County through 330 AM PDT...
At 254 AM PDT, Doppler radar was tracking a line of strong storms
capable of producing a landspout along a line extending from Sherman
Oaks to near Marina Del Rey. Movement was northeast at 10 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Van Nuys, Culver City, Burbank, Beverly Hills, Santa Monica,
Hollywood, Bel Air, Studio City, Century City, Hollywood Hills,
Marina Del Rey, Sherman Oaks, Pacoima, Sunland and Pacific Palisades.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in OXNARD.
&&
LAT...LON 3394 11844 3399 11847 3401 11850 3417 11850
3434 11834 3403 11830
TIME...MOT...LOC 0954Z 206DEG 9KT 3417 11847 3394 11848
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HallTornado, Los Angeles
- When
- May 4, 7:45 AM PST to 7:50 AM PST
- Where
- Los Angeles County, 0.93 mi WSW of Compton Muni Arpt to 0.87 mi WSW of Compton Muni Arpt
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 15 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.876, -118.265
A weak tornado developed in the communities of Carson and Compton. The short-lived, EF-0, tornado impacted the area near the intersection of Avalon Boulevard and East Walnut Street. Minor damage was reported to a couple of buildings and vehicles.
Tornado, Los Angeles
- When
- May 4, 7:56 AM PST to 8:00 AM PST
- Where
- Los Angeles County, 0.28 mi ENE of Compton to 0.99 mi E of Compton
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 15 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.881, -118.215
A second weak tornado impacted the community of Compton. The short-lived, EF-0, tornado developed near the intersection of Greenleaf Boulevard and South Santa Fe Avenue and moved to the intersection of Orcutt Avenue and East 69th Street. One power line was downed as well as several tree branches. Additionally, minor roof damage was reported to a couple of homes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 4 to 8, 20232 deaths · $1.1 million · 2.25 in hail · 40 events
- Flooding in Michigan, May 4 to 14, 2023$2.5 million · 4 events
- Hail in Texas, May 4, 2023$15,000 · 2.75 in hail · 5 events
- Damaging Winds in Texas, May 4, 202370 kt wind · 6 events
- Hail in South Dakota, May 4, 20230.88 in hail · 4 events
- Tornado and Hail in Texas, May 4, 2023EF0 · 4 events
- Frost and Freeze in Alaska, May 4 to 5, 20234 events
- Funnel Clouds in California, May 4, 20233 events
- Damaging Winds and High Wind in Nevada, May 4, 202358 kt wind · 3 events
- Tornado and Hail in Kansas, May 4, 2023EF0 · 2 events
- Flood in Colorado, May 4 to 8, 2023$2,000 · 1 event
- Damaging Wind in Colorado, May 4, 202352 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099533, 1099535.